Electronic Communications in Probability

The Jammed Phase of the Biham-Middleton-Levine Traffic Model

Omer Angel, Alexander Holroyd, and James Martin

Full-text: Open access


Initially a car is placed with probability $p$ at each site of the two-dimensional integer lattice. Each car is equally likely to be East-facing or North-facing, and different sites receive independent assignments. At odd time steps, each North-facing car moves one unit North if there is a vacant site for it to move into. At even time steps, East-facing cars move East in the same way. We prove that when $p$ is sufficiently close to 1 traffic is jammed, in the sense that no car moves infinitely many times. The result extends to several variant settings, including a model with cars moving at random times, and higher dimensions.

Article information

Electron. Commun. Probab. Volume 10 (2005), paper no. 17, 167-178.

Accepted: 12 August 2005
First available in Project Euclid: 4 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

This work is licensed under a Creative Commons Attribution 3.0 License.


Angel, Omer; Holroyd, Alexander; Martin, James. The Jammed Phase of the Biham-Middleton-Levine Traffic Model. Electron. Commun. Probab. 10 (2005), paper no. 17, 167--178. doi:10.1214/ECP.v10-1148. http://projecteuclid.org/euclid.ecp/1465058082.

Export citation


  • O. Biham, A. A. Middleton, and D. Levine. Self organization and a dynamical transition\n in traffic flow models. Physical Review A, 46:R6124, 1992.
  • B. Bollobas and O. Riordan. A short proof of the Harris-Kesten theorem. Bulletin of\n the London Mathematical Society. To appear.
  • R. M. D'Souza. Geometric structure of coexisting phases found in the\n Biham-Middleton-Levine traffic model. Phys. Rev. E. To appear.
  • Durrett, Richard. Oriented percolation in two dimensions. Ann. Probab. 12 (1984), no.\n 4, 999–1040.
  • Friedgut, Ehud; Kalai, Gil. Every monotone graph property has a sharp threshold. Proc.\n Amer. Math. Soc. 124 (1996), no. 10, 2993–3002.
  • Grimmett, Geoffrey. Percolation. Second edition. Grundlehren der Mathematischen\n Wissenschaften [Fundamental Principles of Mathematical Sciences], 321. Springer-Verlag,\n Berlin, 1999. xiv+444 pp. ISBN: 3-540-64902-6
  • Harris, T. E. A lower bound for the critical probability in a certain percolation\n process. Proc. Cambridge Philos. Soc. 56 1960 13–20.
  • Liggett, T. M.; Schonmann, R. H.; Stacey, A. M. Domination by product measures. Ann.\n Probab. 25 (1997), no. 1, 71–95.
  • Winkler, Peter. Mathematical puzzles: a connoisseur's collection. A K Peters, Ltd.,\n Natick, MA, 2004. xii+163 pp. ISBN: 1-56881-201-9